Giorgina Mieli-Vergani *
Reader, Dept of Pediatrics, JN Medical College, AMU, Aligarh 202001, UP *
|Reye syndrome is an acute, sporadic encephalopathy without encephalitis occurring in association with acute liver dysfunction, but with minimal or no signs of liver involvement. The principal abnormality is a severe self-limiting disturbance of the hepatic mitochondrial structure with decreased mitochondrial enzymatic activity lasting up to 6 days. There is no hepatocellular necrosis, but there is marked panlobular microvesicular fat deposition. The second abnormality is an acute intense catabolic state that aggravates the mitochondrial dysfunction and its sequelae. Typically, the disorder occurs within a few days of onset of what seems to be an unremarkable viral infection of the respiratory or gastrointestinal tract or an exanthematous illness like chicken pox. Cerebral edema is the most dangerous feature and must be promptly treated to decrease morbidity and mortality.
Classic cryptogenic cases of Reye syndrome are rare. An increasing range of inborn errors of metabolism presenting like Reye syndrome are recognized, and they must be rapidly diagnosed to start specific treatment. They include mitochondrial enzyme defects, organic acidurias, urea cycle defects, disorders of branched chain amino acid metabolism.
Reye syndrome occurs predominantly in children aged 6 months to 15 years. The number of reported cases has reached a peak in the '80s, after which their frequency has fallen. It is unclear whether this fall is due to a spontaneous decrease of this condition or to the reduced use of aspirin in childhood. In fact, a reported, but not fully substantiated, link between the use of aspirin and Reye syndrome has led to the withdrawal in the mid '80s of the use of aspirin in children younger than 12 years of age, which has now been extended to subjects younger than 18 years of age. Animal studies suggest that aspirin and other exogenous factors, such as paracetamol, insecticides, solvents and emulsifiers, have an adverse effect on mitochondrial function in the presence of viral infection. It is conceivable that aspirin may aggravate mitochondrial dysfunction in children with an inborn error of the mitochondrial respiratory chain.
|How to Cite URL :|
|Mieli-Vergani G.. Available From : http://www.pediatriconcall.com/fordoctor/ Conference_abstracts/report.aspx?reportid=204|